Montelukast and Churg-Strauss syndrome. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • The association of leukotriene receptor antagonists and Churg-Strauss Syndrome (CSS) has been recognised for several years. However, whether these drugs have a direct pathogenic role remains controversial. The present case describes an asthmatic patient, who developed severe obstructive symptoms and progressive heart failure after two sequential exposures to montelukast. As the patient exhibited a markedly raised blood eosinophil count with diffuse infiltrates on chest x-ray and signs of myocarditis, CSS was suspected. The disease was confirmed by open lung biopsy. The symptoms improved rapidly after administration of high dose immunosuppression with methylprednisolone and cyclophosphamide. This case is noteworthy because the time course of events strongly suggests a direct aetiological role for montelukast in the development of CSS. The pathophysiological mechanism of the association remains unknown.

authors

  • Conen, David
  • Leuppi, Jörg
  • Bubendorf, Lukas
  • Ronsdorf, Anke
  • Tamm, Michael
  • Hauser, Thomas

publication date

  • June 26, 2004

has subject area